jump to navigation

Whoa, sorry! April 4, 2008

Posted by phledge in black bile, fat, medical school.
trackback

So two weeks turned into almost a month.  Mea maxima culpa.  I just got done talking with a psychiatrist who took his PTSD patient off Zyprexa—a drug he called “a miracle cure” for this particular patient—because he “blew up by 50 pounds.”  Yup.  I’m not sure if this person’s reaction to the weight gain even remotely matched his reaction to the horrible memories that plague him day and night, but I can’t imagine, after listening to this patient’s traumatic experience and resultant psychological suffering, that in the same situation I would choose to discontinue a miracle cure.  Also, I would hate the culture that pressed me to be more worried about my weight than my mental health.

 Oh, wait.

Advertisements

Comments»

1. kateharding - April 4, 2008

Having just gone off Lexapro because it made me gain a ton of weight, I can see someone who’s NOT fat accepting being completely freaked out by that side effect. I’m not freaked out by being fat, obvy, but seeing your body go through such a drastic change, with no control over it and no clue if/when the gaining will stop, is really weird and frustrating, even for me.

The key thing here, though, is that if Wellbutrin doesn’t work for me as well as Lexapro did? I will be back on the Lexapro in a heartbeat, even if I gain another 100 lbs. I can see switching meds to see if another one will work as well without the weight gain. I cannot see abandoning a “miracle cure” entirely because of weight gain.

I’m sure there are people who would do that, though, in which case I’m right with you on hating the culture.

2. thoughtracer - April 4, 2008

Yes. The antipsychotics. Average weight gain=37 pounds. I gained 10 pounds in one week on Zyprexa and then promptly threw it in the garbage.

They lie when they tell you people don’t really gain weight on meds. If you have a propensity towards fatness, you’ll gain weight. Even if you don’t you’ll at least gain a little. That’s just how it is. Fat and crazy. Dually stigmatized. What a delight, really.

3. Epiphany Alone - April 4, 2008

Zyprexa is known to cause metabolic problems. If an MD prescribed it and says “OMG you gained weight?” they either aren’t following the studies done in the last 5 years or they are lying…

4. Saerah - April 5, 2008

I’d rather be fat than crazy any day.

I have bipolar disorder and I gained 20 pounds in a MONTH when i first started my current medication (Trileptal), after being weight-stable for three years, since I lost a substantial amount of weight that I gained during pregnancy and they year after. I was also not eating particularly healthfully, and not getting much exercise. My psychiatrist at the time was all up in arms about my weight gain, suggestng trying something else, when the Trileptal was working well. She is no longer my psychiatrist.
When I started exercising a few times a week, I lost the weight. It took a while, though. I’m never gonna be skinny, I know that, but even if I had not lost the weight I gained with the meds, it would have been worth it to not have the manic symptoms. I also find that exercising is good stress relief on the bed days.
Doctors who think that crazy is better than fat should lose their licenses. Period.

5. memsaab - April 5, 2008

I’m totally on board with Saerah. If you find something that changes your life mentally for the better, the physical will follow eventually. Battling depression and other mental illness can kill you faster than being fat ever will.

6. phledge - April 6, 2008

I have to admit, I’m not sure who really pressed the discontinuation of the drug, the patient or the physician. I will say, however, that on numerous occasions we’ve been instructed to WATCHOUT! for weight gain in such life-saving treatments as insulin injections, antipsychotics, antidepressants, and other antidiabetic oral agents. I can see that we might struggle with patient compliance if the person taking the meds is so disheartened by the weight gain that any progress made on their, y’know, actual disease is overshadowed. That’s what I fight: not that patients can’t make their own decisions, but that there’s a body-weight (appearance) based rationale for leaving excellent care that has nothing to do with the quality of the treatment. And docs that take people off good meds because eew you gotz fat? Say it with me: mal-prac-tice.

7. wellroundedtype2 - April 12, 2008

Phledge, I just cannot wait for you to be a practicing DO.

When you start practicing, don’t be surprised if you have a “large” panel of fat patients.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: